T-20 increases tipranavir levels but not hepatotoxicity
In 2006, Gonzalez de Requena et al. reported an unexpected drug interaction between tipranavir/ritonavir and enfuvirtide (AIDS, 2006, 20:1977-1979).
The present paper documents a sub-analysis from RESIST and shows that among 661 patients for whom tipranavir Cmin data were available, tipranavir/ritonavir/enfuvirtide patients had a 31% higher median tipranavir Cmin than patients not on enfuvirtide. Of importance, higher median lopinavir (+19%) and saquinavir (+39%) Cmin values were also observed in lopinavir/ritonavir/enfuvirtide and saquinavir/ritonavir/enfuvirtide recipients compared with lopinavir/ritonavir or saquinavir/ritonavir without enfuvirtide.
The authors make several important points. First, the observed increase in Cmin among RESIST patients receiving enfuvirtide was not associated with increased risk of hepatotoxicity. Secondly, the authors discourage any recommendation to change tipranavir or ritonavir dosing in patients receiving enfuvirtide. Finally, the mechanism of the interaction is unknown.
Raffi F, Battegay M, Rusconi S, et al. Combined tipranavir and enfuvirtide use associated with higher plasma tipranavir concentrations but not with increased hepatotoxicity: sub-analysis from RESIST. AIDS, 2007, 21(14): 1977-1980.